Idaho, 2010

Damaging Wind in Idaho, August 8, 2010

August 8, 2010 · NWS BOI · 1 event in 1 county or zone

Thunderstorms continued across parts of Southeast Idaho on the 8th with strong to severe convection along the Snake River plain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Thunderstorms continued across parts of Southeast Idaho on the 8th with strong to severe convection along the Snake River plain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 8, 1:20 PM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Aug 8, 1:20 PM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
220 PM MDT SUN AUG 8 2010

.SHORT TERM...TONIGHT THROUGH TUESDAY...ISOLATED THUNDERSTORMS THIS
EVENING MAINLY SOUTH AND EAST PORTION OF AREA. LOOKS LIKE A
SIGNIFICANTLY MORE ACTIVE DAY MONDAY AS UPPER TROF FROM NORTHWEST
SAGS SOUTHEAST AND MOISTURE CONTINUES TO STREAM NORTH FROM NEVADA
AND UTAH. HAVE INCREASED CHANCE OF THUNDERSTORMS MOST AREAS MONDAY
AND THIS HAS CAUSED THE FIRE WEATHER WATCH TO BE UPGRADED TO A RED
FLAG WARNING. ON TUESDAY THUNDERSTORMS SHOULD BE CONFINED TO
NORTHERN PORTION OF AREA AS SOME DRYING MOVES IN FROM THE SOUTH.
TEMPERATURES WILL CHANGE LITTLE NEXT FEW DAYS WITH LOWER VALLEYS
REACHING LOWER 90S EACH DAY.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...DEEP UPPER LEVEL TROUGH
WILL DIG SOUTH AND CLOSE OFF OVER OREGON LATE TUESDAY NIGHT. MAIN
EFFECT OF THIS SYSTEM WILL BE COOLER CONDITIONS AND CHANCES OF
SHOWERS/THUNDERSTORMS WEDNESDAY AND THURSDAY. UPPER LOW TO SLOWLY
RETROGRADE TOWARD THE OREGON COAST BY THE END OF THE WEEK - FOR DRY
CONDITIONS AND TEMPERATURES APPROXIMATELY 5 DEGREES F ABOVE NORMAL
ON FRIDAY. SATURDAY/SUNDAY...LOW TO PROGRESS BACK INLAND BUT MODELS
FALTER WITH TIMING AND STRENGTH. FOR NOW...HAVE MAINTAINED THE
PREDOMINANTLY DRY CONDITIONS AND ABOVE NORMAL TEMPERATURES /THROUGH
SUNDAY/ DUE MODEL INCONSISTENCIES.

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SW IDAHO
THROUGH 03Z TONIGHT. THUNDERSTORMS MAY PRODUCE MVFR CONDITIONS IN
MODERATE RAIN. KBOI AND KMYL EXPECTED TO REMAIN VFR. ELSEWHERE...VFR
CONDITIONS UNDER MOSTLY SUNNY SKIES.  LIGHT SURFACE WINDS - EXCEPT
IN THE VICINITY OF STORMS. LIGHT WESTERLY WINDS ALOFT.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING FROM 2PM TO MIDNIGHT MDT MONDAY FOR
     IDZ400-401-403-404-408-418-419.
OR...RED FLAG WARNING FROM 1PM 10 11PM PDT MONDAY FOR ORZ636-637.

&&

WEATHER.GOV/BOISE

SHORT TERM...PRF
LONG TERM...MT AND CB
AVIATION...MT
Hazardous weather outlook, Aug 8, 5:05 AM MST, 13 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
605 AM MDT SUN AUG 8 2010

IDZ011>016-028>030-033-ORZ061>064-091215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
605 AM MDT SUN AUG 8 2010 /505 AM PDT SUN AUG 8 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP TODAY ALONG THE NEVADA
BORDER...AND OVER THE CENTRAL IDAHO MOUNTAINS. THESE STORMS HAVE
THE POTENTIAL TO PRODUCT GUSTY WINDS UP TO 50 MPH...ALONG WITH
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ON MONDAY...COMBINED WITH WARM
TEMPERATURES AND DRY FUELS...HAVE THE POTENTIAL TO CREATE NUMEROUS
FIRE STARTS. THUS...A FIRE WEATHER WATCH IS IN EFFECT MONDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 8, 4:30 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
530 PM MDT SUN AUG 8 2010

IDZ015-029-090015-
OWYHEE ID-
530 PM MDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 615 PM MDT.

AT 521 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 37 MILES SOUTH OF SILVER CITY...MOVING NORTH AT
15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  SPENCER BUTTE...
  ALBERT SPRING...
  CASTRO RANCH...
  SLACK MOUNTAIN...
  BIG SPRINGS RANCH...
  HACKBERRY RESERVOIR...
  MUD FLAT SPRING...
  ROUGH MOUNTAIN...
  AND TRIANGLE.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4286 11673 4282 11631 4238 11650 4242 11675
TIME...MOT...LOC 2330Z 187DEG 22KT 4254 11660

BW
Special weather statement, Aug 8, 5:40 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
640 PM MDT SUN AUG 8 2010

IDZ012-014-015-029-090130-
CANYON ID-ADA ID-ELMORE ID-OWYHEE ID-
640 PM MDT SUN AUG 8 2010

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN ADA COUNTY IN SOUTHWEST IDAHO...
  SOUTHEASTERN CANYON COUNTY IN SOUTHWEST IDAHO...
  SOUTHWESTERN ELMORE COUNTY IN SOUTHWEST IDAHO...
  AND NORTHWESTERN OWYHEE COUNTY IN SOUTHWEST IDAHO...

UNTIL 730 PM MDT.

AT 632 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS NEAR SILVER CITY...MOVING NORTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
  TOY PASS...
  BLACK WARRIOR MOUNTAIN...
  DELAMAR MINE...
  SILVER CITY...
  GUFFEY...
  MURPHY...
  AND SWAN FALLS.

LAT...LON 4349 11700 4313 11604 4281 11637 4297 11698
TIME...MOT...LOC 0039Z 209DEG 17KT 4299 11666

BW
Local storm report, Aug 8, 5:53 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BOISE ID
653 PM MDT SUN AUG 08 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     TSTM WND GST     3 SSE OREANA            43.00N 116.33W
08/08/2010  E40 MPH          OWYHEE             ID   TRAINED SPOTTER

            ATLEAST 40 MPH WIND GUSTS WITH THUNDERSTORM OUTFLOW.

&&

JSMITH

The radar

The Boise radar (KCBX), 54 km away, was scanning. The volume nearest the first event began at 01:10 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Owyhee

When
August 8, 6:10 PM MST to 6:20 PM MST
Where
Owyhee County, 3 mi SSE of Oreana to 3 mi NE of Oreana
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.010, -116.357

A trained spotter near Oreana, Idaho reported wind gusts up to 60 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258156.